Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 30, NWS Austin/San Antonio, TX

March 20, 2013Fayette County, Lee County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 20, 2013, 4:14 AM CDT for Fayette County, Lee County, Texas. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2013, 4:14 AM CDT (09:14 UTC)
Expired
Mar 20, 2013, 4:30 AM CDT
In force
16 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Fayette County, TX, Lee County, TX

The radar

The Ft Hood radar (KGRK), 105 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 9.2 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2013-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2013-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-399 J/kg
Mixed-layer LCL
943 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

122 
WUUS54 KEWX 200914
SVREWX
TXC149-287-200930-
/O.NEW.KEWX.SV.W.0030.130320T0914Z-130320T0930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
414 AM CDT WED MAR 20 2013

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FAYETTE COUNTY...
  SOUTHEASTERN LEE COUNTY...

* UNTIL 430 AM CDT.

* AT 409 AM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FAYETTEVILLE...OR 8 MILES EAST OF LA GRANGE...AND MOVING SOUTHEAST
  AT 45 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE ELLINGER...REK HILL AND
  WILLOW SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2995 9657 2974 9676 2985 9684 3004 9688
      3018 9687 3009 9662 3005 9660 3004 9661
      2997 9657
TIME...MOT...LOC 0914Z 299DEG 38KT 2989 9669

$$
1 follow-up statement
066 
WWUS54 KEWX 200927
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
427 AM CDT WED MAR 20 2013

TXC149-287-200936-
/O.EXP.KEWX.SV.W.0030.000000T0000Z-130320T0930Z/
FAYETTE TX-LEE TX-
427 AM CDT WED MAR 20 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LEE AND EASTERN
FAYETTE COUNTIES WILL EXPIRE AT 430 AM CDT...

THE STORM HAS MOVED OUT OF FAYETTE COUNTY.

LAT...LON 2995 9657 2974 9676 2985 9684 3004 9688
      3018 9687 3009 9662 3005 9660 3004 9661
      2997 9657
TIME...MOT...LOC 0926Z 299DEG 38KT 2983 9656

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 4:00 AM CDT, 14 minutes earlier.

Area forecast discussion, Mar 20, 4:00 AM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
400 AM CDT WED MAR 20 2013

.SHORT TERM (TODAY THROUGH THURSDAY)...
S/W TROF AND ASSOCIATED AREA OF SHOWERS AND THUNDERSTORMS WILL
CONTINUE OVER THE EAST HALF OF SOUTH CENTRAL TEXAS EARLY THIS
MORNING...AND THEN MOVE EAST OF THE AREA LATER THIS MORNING THROUGH
THE AFTERNOON...AS MORE STABLE CONDITIONS DEVELOP OVER SOUTH
CENTRAL TEXAS FROM THE WEST. THE 500 HPA RIDGE THAT FORMS OVER THE
AREA THIS AFTERNOON AND TONIGHT WILL WEAKEN AGAIN...BY EARLY
THURSDAY MORNING AND THROUGH THE DAY ON THURSDAY...AS ANOTHER FAST
MOVING 500 HPA TROF DEVELOPS OVER THE ROCKIES AND SFC WINDS BECOME
SOUTH AND SOUTHEAST AGAIN ACROSS SOUTH CENTRAL TEXAS. EXPECT
COOLER DAYTIME HIGHS TODAY...COOL OVERNIGHT LOWS TONIGHT...AND A
LITTLE WARMER CONDITIONS ON THURSDAY.

&&

.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...
INCREASING CLOUDS ARE EXPECTED THURSDAY NIGHT...WITH SOME
PATCHY FOG AND DRIZZLE EARLY FRIDAY MORNING...AS MOISTURE
INCREASE MARKEDLY IN ADVANCE OF A 500 HPA TROF OVER THE
SW U.S.  SHOWED WARM CONDITIONS FOR FRIDAY AFTERNOON...
WITH ISOLATED SHOWERS OVER THE EAST PART OF THE AREA.
ON FRIDAY NIGHT THROUGH SATURDAY MORNING...THE 500 HPA
TROF WILL MOVE FROM WEST TEXAS TO CENTRAL TEXAS.  THIS
WILL BRING ISOLATED TO SCATTERED SHOWERS OR THUNDERSTORMS
SATURDAY MORNING...FOLLOWED BY CLEARING SKIES FROM THE
WEST AND WARM TEMPERATURES ON SATURDAY AFTERNOON.  BY
LATE SATURDAY AND SATURDAY NIGHT...COLDER AIR WILL COME ACROSS
SOUTH CENTRAL TEXAS...IN WAKE OF A COLD FRONT. SHOWED DRIER
CONDITIONS IN THE WARM AIR MASS ON SATURDAY AFTERNOON...AND THIS
WILL CONTINUE WITH THE COOLER CONDITIONS ON SUNDAY.
IN THE EARLY PART OF NEXT WEEK...SHOWED MOSTLY SUNNY CONDITIONS
FOR MONDAY CHANGING TO PARTLY CLOUDY SKIES BY WEDNESDAY.
INCREASING CLOUDS ARE EXPECTED ON THURSDAY OF NEXT WEEK...FOLLOWED
BY A CHANCE OF SHOWERS ON FRIDAY OF NEXT WEEK...AS ANOTHER 500 HPA
TROF DEVELOPS OVER THE SW U.S. AND WEST TEXAS.

&&

.FIRE WEATHER...
WESTERLY WINDS AND DRIER AIR WILL BEGIN TO MOVE ACROSS SOUTH
CENTRAL TEXAS ON FRIDAY AND SATURDAY. THE MAIN AREA OF CONCERN
FRIDAY WILL BE OVER THE RIO GRANDE PLAINS.  DRY CONDITIONS WILL
SPREAD ACROSS SOUTH CENTRAL TEXAS FROM THE WEST ON SATURDAY.
A COLD FRONT WILL THEN MOVE ACROSS SOUTH CENTRAL TEXAS LATE
SATURDAY...BRINGING GUSTY NORTH WINDS ON SUNDAY. THIS WILL
CAUSE ELEVATED TO NEAR CRITICAL FIRE WEATHER CONCERNS FOR
ALL OF SOUTH CENTRAL TEXAS ON SUNDAY...WITH THE LOW HUMIDITY
AND BREEZY AND DRY NORTH WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              72  53  78  64  84 /  20  10  10  20  20
AUSTIN BERGSTROM INTL AIRPORT  72  48  78  62  84 /  20  10  10  20  20
NEW BRAUNFELS MUNI AIRPORT     75  51  78  63  85 /  20  10  10  20  20
BURNET MUNI AIRPORT            68  51  75  62  82 /  20  10  -   20  20
DEL RIO INTL AIRPORT           73  59  85  62  94 /  20  10  10  10  10
GEORGETOWN MUNI AIRPORT        70  50  75  62  82 /  20  10  -   20  20
HONDO MUNI AIRPORT             76  52  79  62  88 /  20  10  10  10  10
SAN MARCOS MUNI AIRPORT        73  50  78  63  84 /  20  10  10  20  20
LA GRANGE - FAYETTE REGIONAL   74  51  76  64  83 /  30  10  10  20  20
SAN ANTONIO INTL AIRPORT       75  53  79  64  84 /  20  10  10  20  20
STINSON MUNI AIRPORT           75  53  79  64  85 /  20  10  10  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...25
SYNOPTIC/GRIDS...08
Hazardous weather outlook, Mar 19, 6:13 PM CDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
613 PM CDT TUE MAR 19 2013

TXZ171>173-183>194-202>209-217>225-228-202315-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
613 PM CDT TUE MAR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING UNTIL
MIDNIGHT GENERALLY NORTH OF A LINE FROM MOUNTAIN HOME TO NEW
BRAUNFELS TO SCHULENBURG. THE MAIN THREAT FROM THESE STORMS WILL
BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE
FRIDAY AND SATURDAY AFTERNOON OVER THE WESTERN HALF OF SOUTH CENTRAL
TEXAS...FOR LOW RELATIVE HUMIDITY AND BREEZY WEST TO NORTHWEST
WINDS.

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
FOR ALL OF SOUTH CENTRAL TEXAS ON SUNDAY AFTERNOON FOR BREEZY
NORTH WINDS AND LOW RELATIVE HUMIDITY.

OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

In the hours before

Local storm report, Mar 20, 2:00 AM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
200 AM CDT WED MAR 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     HAIL             2 W BURNET              30.76N  98.26W
03/20/2013  M1.00 INCH       BURNET             TX   TRAINED SPOTTER

&&

EVENT NUMBER EWX1300124

SBS
Local storm report, Mar 20, 2:02 AM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
202 AM CDT WED MAR 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 AM     HAIL             BURNET                  30.76N  98.23W
03/20/2013  E0.25 INCH       BURNET             TX   TRAINED SPOTTER

            WIND GUSTS 45 TO 50 MPH

&&

EVENT NUMBER EWX1300125

SBS
Local storm report, Mar 20, 2:46 AM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
246 AM CDT WED MAR 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     HAIL             ANDERSON MILL           30.45N  97.81W
03/20/2013  E1.00 INCH       TRAVIS             TX   TRAINED SPOTTER

&&

EVENT NUMBER EWX1300126

MCS
Local storm report, Mar 20, 2:49 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
249 AM CDT WED MAR 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     HAIL             3 NW AUSTIN             30.34N  97.79W
03/20/2013  M0.75 INCH       TRAVIS             TX   CO-OP OBSERVER

            HALF INCH TO THREE QUARTER INCH HAIL.

&&

EVENT NUMBER EWX1300127

MCS
Special weather statement, Mar 20, 3:34 AM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
334 AM CDT WED MAR 20 2013

TXZ188-190-200915-
BLANCO-GILLESPIE-
334 AM CDT WED MAR 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BLANCO AND EASTERN
GILLESPIE COUNTIES UNTIL 415 AM CDT...

AT 332 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTH OF HYE...OR 15 MILES SOUTHWEST OF
ROUND MOUNTAIN...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HYE...
  SANDY...
  ROCKY CREEK...
  JOHNSON CITY...
  PEDERNALES FALLS STATE PARK...
  PAYTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3033 9820 3010 9828 3026 9870 3043 9863
TIME...MOT...LOC 0834Z 292DEG 27KT 3031 9856
Special weather statement, Mar 20, 4:10 AM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
410 AM CDT WED MAR 20 2013

TXZ202-217-201000-
KINNEY-MAVERICK-
410 AM CDT WED MAR 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR MAVERICK AND EXTREME SOUTHERN
KINNEY COUNTIES UNTIL 500 AM CDT...

AT 409 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES WEST OF DARLING...OR 7 MILES EAST OF
QUEMADO...MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DARLING...
  PALOMA...
  LAUGHLIN AFB AUX FIELD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 2871 10032 2895 10066 2911 10056 2901 10015
TIME...MOT...LOC 0910Z 299DEG 24KT 2898 10051

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 7:21 PM CDTSpecial Weather StatementEWXBurnet39 min
Mar 19, 8:05 PM CDTSpecial Weather StatementEWXWilliamson40 min
Mar 19, 10:29 PM CDTSpecial Weather StatementEWXBurnet46 min
Mar 19, 10:40 PM CDTSpecial Weather StatementEWXBlanco50 min
Mar 19, 10:48 PM CDTSpecial Weather StatementEWXBlanco42 min
Mar 19, 11:02 PM CDTSevere Thunderstorm WarningEWXBlanco, Hays, Travis43 min
Mar 19, 11:09 PM CDTSevere Thunderstorm WarningEWXWilliamson51 min
Mar 19, 11:11 PM CDTSevere Thunderstorm WarningEWXBlanco, Comal, Gillespie, Hays, Kendall49 min
Mar 19, 11:51 PM CDTSevere Thunderstorm WarningEWXBlanco, Comal, Hays39 min
Mar 20, 12:22 AM CDTSevere Thunderstorm WarningEWXLee23 min
Mar 20, 12:37 AM CDTSevere Thunderstorm WarningEWXCaldwell, Comal, Gonzales, Guadalupe, Hays38 min
Mar 20, 12:43 AM CDTSevere Thunderstorm WarningEWXLee32 min
Mar 20, 1:00 AM CDTSpecial Weather StatementEWXBastrop45 min
Mar 20, 1:28 AM CDTSpecial Weather StatementEWXBurnet47 min
Mar 20, 2:01 AM CDTSevere Thunderstorm WarningEWXBurnet, Travis, Williamson44 min
Mar 20, 2:32 AM CDTSevere Thunderstorm WarningEWXTravis, Williamson43 min
Mar 20, 3:01 AM CDTSevere Thunderstorm WarningEWXBastrop, Fayette, Lee, Travis, Williamson44 min
Mar 20, 3:34 AM CDTSpecial Weather StatementEWXBlanco41 min
Mar 20, 3:44 AM CDTSevere Thunderstorm WarningEWXBastrop, Fayette, Lee31 min
Mar 20, 4:10 AM CDTSpecial Weather StatementEWXMaverick50 min
Mar 20, 4:46 AM CDTSevere Thunderstorm WarningEWXDimmit, Maverick, Zavala44 min
Mar 20, 5:12 AM CDTSevere Thunderstorm WarningEWXDimmit, Maverick, Zavala48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.